Valerie Monroe
Photo: Jonathan Skow
Q: Do the effects of a nightly tretinoin cream (like Retin-A) and a daily glycolic lotion on my face obviate the effects of a self-tanning moisturizer?

A: I wondered about this very same thing, since you and I seem to be on similar regimens. (I use the retinoid Tazorac at night, and Neutrogena Healthy Skin Face Lotion SPF 15, $12, with alpha hydroxy acids during the day.) The retinoid and glycolic lotion both increase the exfoliation of the outer layers of the skin, so whatever color you're getting from a self-tanner is being sloughed off pretty quickly, says Debra Jaliman, MD, assistant clinical professor of dermatology at Mount Sinai School of Medicine in New York.

Bottom line: Using a retinoid and an AHA will reduce the effect of a self-tanner. For a healthy, tanned glow, use a tinted moisturizer or a powder or gel bronzer over your regular moisturizer.

As a reminder, always consult your doctor for medical advice and treatment before starting any program.

NEXT STORY

Comment

LONG FORM
ONE WORD